Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 1, 2021Hale County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 1, 2021, 1:44 PM CDT for Hale County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 1:44 PM CDT (18:44 UTC)
Expired
Aug 1, 2021, 2:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL

County Hale County, AL

The radar

The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS84 KBMX 011844
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
144 PM CDT Sun Aug 1 2021
 
ALZ023-032>034-011930-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
144 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TUSCALOOSA...
NORTHWESTERN PERRY...NORTHEASTERN HALE AND SOUTHWESTERN BIBB COUNTIES
UNTIL 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Low Gap, or 17 miles north of Greensboro, moving
southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brent, Low Gap, Mertz, Morgan Springs, Harper Hill, Wateroak, Folsom,
Phipps, Ellards and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8771 3309 8744 3292 8714 3266 8740
TIME...MOT...LOC 1844Z 303DEG 19KT 3294 8750 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 1, 12:58 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 1, 12:58 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1258 PM CDT Sun Aug 1 2021

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 1258 PM CDT Sun Aug 01 2021/

Today through Monday.

Features of Interest.

A deep-layer trough extended from Southeast Canada through the
Ohio River Valley and dipped into the Tennessee Valley region this
morning with subtle troughing over the Tennessee Valley this
morning while another impulse in the flow was analyzed across
portions of Iowa and Kansas. The middle and lower levels are
characterized by persistent ridging located near Bermuda while a
lesser extent of ridging was analyzed to our southwest, which
extended northwest into the High Plains.

Toward the surface, dew point values remain the highest across
the western half of the area with dew points in the mid to upper
79s with values in the lower 70s elsewhere. Weak surface pressure
troughing was analyzed from North Carolina that extended southwest
across Central Georgia into our southern counties. Overall, a
cold front extended from Northern Texas that stretched east across
the Mid South region and into Southeast Tennessee. A weak low was
analyzed near Tupelo, MS. Surface high pressure was positioned
off the Southeastern U.S. Coastline over the Southwest Atlantic
Basin.

Hazard Assessment.

Observed 01/12z BMX sounding along with model forecast soundings
are in a good agreement for an upper-end moderate wet microburst
risk today. A tropical airmass near the surface is positioned
beneath a slug of drier air aloft. This configuration will support
the risk for localized damaging microburst winds from the heavier
convection today.

A weak cold front extended from west to east just north of the
forecast area. Rare for summertime generally, the environment is
lightly to moderately sheared, which will promote storm
organization. A few strong to severe storms will be possible with
the heavier activity that develops today. Damaging winds will be
the primary concern, contributed by the wet microburst risk
mentioned above.

Additionally, waves of showers and storms moving over the same
areas will pose a risk for localized flooding due to the
torrential downpours with rain rates in excess of one inch an hour
expected.

Near Term.

With several outflow boundaries across the area, uncertainty is
higher than typical, however, the most "effective" boundary
appears to be the one extending from near Tuscaloosa east to near
Sylacauga. Expect best chances along and south of this boundary
through mid afternoon, followed by some increased convective
potential across the areas north of this boundary. Scattered
showers and storms look to linger past sunset tonight into the
evening hours, followed by the potential for some lingering
showers and perhaps a thunderstorm or two overnight.

Today.

Several boundaries will move across the area as a weak cold front
approaches from the northwest today.

Expect partly cloudy skies with scattered to numerous showers and
thunderstorms today. Some storms may produce strong winds. Highs
today will range from the mid 80s north to the mid 90s south
along and south of the U.S. Highway 80 corridor. Winds will become
northwest 5-10 mph.

Tonight.

Expect the weak front to move into our northern counties tonight,
helping to reduce dew points a few degrees across the far north.
Better chances for showers and storms will be across the southern
portion of the area as a disturbance moves east along the front.

Look for a gradual decrease in showers and thunderstorms tonight
with the better chances across the southern half of the forecast
area. Winds will be light overnight with lows ranging from the
upper 60s far north/northeast to readings in the mid 70s
south/southwest.

Monday.

A weak cold front will remain across our central counties on
Monday and will result in a slightly less humid environment with
lower PoPs north, while more humid conditions with higher chances
for showers and storms will exist across the southern portion of
the forecast area.

Partly cloudy skies are forecast Monday with scattered showers and
thunderstorms developing. The best chances will be across the
southern half of the forecast area. Highs will range from the
lower 80s far north to around 90 southeast. Winds will be out of
the northwest 5-10 mph.

05

.LONG TERM...
/Updated at 0257 AM CDT Sun Aug 01 2021/
Monday night through Saturday.

An amplified longwave trough will remain over the eastern CONUS
through Wednesday. It will be reinforced by several shortwaves
rotating around the base of the trough. The effective cold front
should be south of the area by Monday evening, along with the
more robust convection. However, models disagree on the amount of
post-frontal lift for showers/isolated thunderstorms Monday night
across the area. The front will remain stalled near or southeast
of our southeast counties through much of the week. Drier air will
be filtering into the area, but with plentiful moisture just
southeast of the area, shortwaves rotating through the trough may
induce waves of low pressure along the front which could enhance
moisture from the east at times. Deterministic models/ensemble
members show disagreement on rain chances through much of the
week, so kept close to the previous forecast with highest chances
southeast and very limited chances northwest. We will see a
welcome relief from the recent high dewpoints/heat indices, and
also see cooler low temperatures in the 60s as well. The trough
weakens by Thursday, but overall cyclonic flow remains with
another shortwave trough moving through on Friday. Temperatures
will begin to warm back up as the front becomes more diffuse, but
the deep layer moisture gradient will remain through the end of
the period with continued ensemble spread regarding its exact
position.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Several outflow boundaries are present across the forecast area
with the most prominent effective boundary being positioned near
TCL east to south of ASN/ANB. Will carry prevailing TSRA at TCL to
start this cycle while starting with VCSH at MGM/TOI. The rest of
the northern sites appear to be in a temporarily more stable
environment, so have pushed back TSRA chances to after 20z. Expect
TSRA chances to persist areawide through the afternoon and into
the early evening hours. TS potential will decrease overnight so
did not carry overnight. Cloud bases will be near the MVFR
category today and tonight and lower near convection. Low-level
winds will become more northwest through the day today 4-8 kts
with higher speeds near convection.

05

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms will develop
over Central Alabama each afternoon through Monday. A decrease in
rain chances can be expected Tuesday through Friday, but still
scattered in nature. Low level moisture remain very high through
Monday with minimum RH values over 50 percent. Some drop is
expected the remainder of the week but only into the 40s. As is
typical of the summer pattern, transport winds remain rather
light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  85  65  87  65 /  40  30  20  20  10
Anniston    69  86  66  87  66 /  40  30  30  20  10
Birmingham  71  87  67  87  66 /  40  30  30  20  10
Tuscaloosa  73  87  68  88  66 /  50  40  30  10  10
Calera      71  86  67  86  66 /  50  40  30  20  10
Auburn      72  87  69  85  68 /  60  70  50  40  20
Montgomery  73  88  70  89  69 /  60  80  50  40  20
Troy        73  89  70  87  70 /  60  80  60  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Clay...Coosa...Dallas...Elmore...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker.

&&
Hazardous weather outlook, Aug 1, 3:10 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
310 AM CDT Sun Aug 1 2021

ALZ011>015-017>050-021115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
310 AM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms will be possible this afternoon and evening over most
of Central Alabama, mainly between 1 PM and 10 PM. Isolated damaging
winds up to 60 mph and localized flooding will be possible.

Heat indices will continue to be oppressive today with values
reaching or exceeding 105 degrees across most of Central Alabama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Aug 1, 12:16 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT Sun Aug 1 2021

ALZ022-030-031-011800-
Greene AL-Pickens AL-Sumter AL-
1216 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN
GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or near Pickensville, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Aliceville, Carrollton, Pickensville, McMullen, Garden, New West
Greene, Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And
Dam, Gainesville Lake Campground, Warsaw, Dillburg, George Downer
Airport, Pleasant Ridge, Cochrane and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3337 8829 3313 8788 3283 8813 3298 8834
TIME...MOT...LOC 1716Z 304DEG 30KT 3316 8834

86/Martin
Special weather statement, Aug 1, 12:59 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1259 PM CDT Sun Aug 1 2021

ALZ023-031-032-011845-
Greene AL-Hale AL-Tuscaloosa AL-
1259 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHERN GREENE AND NORTHWESTERN HALE COUNTIES UNTIL 145 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mantua, or 11 miles southeast of Aliceville, moving southeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eutaw, Moundville, Akron, Union, Mantua, Walden Quarters, West
Greene, Sawyerville, Knoxville, Wedgeworth, Evansville, Snoddy,
Ralph, Selden Lock And Dam, Moundville Airport, Eutaw Municipal
Airport, Clinton, Mound State Park, Lewiston and Elliots Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 8805 3304 8803 3305 8804 3305 8803
      3307 8802 3308 8797 3312 8793 3312 8791
      3314 8788 3299 8753 3265 8779 3294 8815
TIME...MOT...LOC 1759Z 302DEG 29KT 3301 8800

86/Martin
Special weather statement, Aug 1, 1:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
144 PM CDT Sun Aug 1 2021

ALZ023-032>034-011930-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
144 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TUSCALOOSA...
NORTHWESTERN PERRY...NORTHEASTERN HALE AND SOUTHWESTERN BIBB COUNTIES
UNTIL 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Low Gap, or 17 miles north of Greensboro, moving
southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brent, Low Gap, Mertz, Morgan Springs, Harper Hill, Wateroak, Folsom,
Phipps, Ellards and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8771 3309 8744 3292 8714 3266 8740
TIME...MOT...LOC 1844Z 303DEG 19KT 3294 8750

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:16 PM CDTSpecial Weather StatementBMXPickens44 min
Aug 1, 12:59 PM CDTSpecial Weather StatementBMXGreene46 min
Aug 1, 2:36 PM CDTSpecial Weather StatementBMXMontgomery39 min
Aug 1, 2:39 PM CDTSpecial Weather StatementBMXChilton51 min
Aug 1, 3:29 PM CDTSpecial Weather StatementBMXChambers31 min
Aug 1, 3:31 PM CDTSpecial Weather StatementBMXTallapoosa29 min
Aug 1, 3:45 PM CDTSpecial Weather StatementBMXAutauga, Dallas45 min
Aug 1, 4:09 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa51 min
Aug 1, 4:52 PM CDTSpecial Weather StatementBMXLee53 min
Aug 1, 5:16 PM CDTSpecial Weather StatementBMXMontgomery44 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.